Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 197, NWS Dodge City, KS

July 14, 2014Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2014, 12:22 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 12:22 PM MDT (18:22 UTC)
Expired
Jul 14, 2014, 1:15 PM MDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 163 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 12:41 PM MDTHAIL 1.7516 Nnw Manter, KSMOST OF THE HAIL WAS NO LARGER THAN A QUARTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WUUS53 KDDC 141822
SVRDDC
KSC075-187-141915-
/O.NEW.KDDC.SV.W.0197.140714T1822Z-140714T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
122 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
  STANTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 215 PM CDT/115 PM MDT/

* AT 1221 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
  SOUTHWEST OF SYRACUSE...AND MOVING SOUTH AT 50 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...MANTER AND BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3788 10205 3791 10172 3756 10155 3741 10155
      3741 10202
TIME...MOT...LOC 1822Z 348DEG 44KT 3780 10191

HAIL...1.75IN
WIND...60MPH

$$

12
2 follow-up statements
450 
WWUS53 KDDC 141841
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT MON JUL 14 2014

KSC075-187-141915-
/O.CON.KDDC.SV.W.0197.000000T0000Z-140714T1915Z/
STANTON KS-HAMILTON KS-
141 PM CDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
HAMILTON AND STANTON COUNTIES UNTIL 215 PM CDT/115 PM MDT/...

AT 139 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTH OF
MANTER...AND MOVING SOUTH AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...BIG BOW AND MANTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3788 10205 3791 10172 3756 10155 3741 10155
      3741 10202
TIME...MOT...LOC 1841Z 357DEG 41KT 3771 10193

HAIL...1.75IN
WIND...60MPH

$$

12
520 
WWUS53 KDDC 141854
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
154 PM CDT MON JUL 14 2014

KSC075-141903-
/O.CAN.KDDC.SV.W.0197.000000T0000Z-140714T1915Z/
HAMILTON KS-
1254 PM MDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAMILTON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3773 10202 3773 10173 3755 10163 3741 10155
      3741 10202
TIME...MOT...LOC 1853Z 001DEG 37KT 3763 10188

$$

KSC187-141915-
/O.CON.KDDC.SV.W.0197.000000T0000Z-140714T1915Z/
STANTON KS-
154 PM CDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR STANTON COUNTY
UNTIL 215 PM CDT...

AT 151 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
MANTER...AND MOVING SOUTH AT 45 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED. GOLFBALL SIZE HAIL WAS REPORTED 16 MILES 
NORTH-NORTHWEST OF MANTER, BY THE PUBLIC.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND MANTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3773 10202 3773 10173 3755 10163 3741 10155
      3741 10202
TIME...MOT...LOC 1853Z 001DEG 37KT 3763 10188

HAIL...1.75IN
WIND...60MPH

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:15 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 14, 12:15 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
115 PM CDT Mon Jul 14 2014

...UPDATE TO SHORT TERM...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 115 PM CDT MON JUL 14 2014

Short range models indicate the large scale closed off upper level
low dropping southeast across Wisconsin into Michigan tonight while
upper level ridging breaks down across the Intermountain West. Within
the larger scale upper level trough, an H5 vort lobe is projected to
shift southeast across the Upper Midwest through early Tuesday
morning. This will help push an attendant cold front southward out
of Kansas into northern Oklahoma and the Texas panhandle this
evening. Thunderstorms developing this afternoon along and in the
vicinity of the advancing cold front may become more numerous
through early this evening as a +80kt upper level jet moves south
out of the Dakotas into Nebraska and much of western Kansas.
Steepening low/mid level lapse rates ahead of the cold front and
CAPE values in excess of 1000 J/Kg may be enough to support strong
to marginally severe thunderstorms capable of producing quarter to
golf ball size hail and wind gusts in excess of 60 mph through
late this evening. Any thunderstorms are expected to dissipate or
move southward into Oklahoma overnight with drier conditions
likely Tuesday as the cold front moves further south into the
Texas panhandle.

Below seasonal temperatures are likely tonight and Tuesday as much
cooler air filters south-southwest into western Kansas behind a
departing cold front moving into northern Oklahoma. The NAM/GFS
show H85 temperatures dropping to around 10C across central Kansas
with the mid teens(C) closer to the Colorado border. As surface
dewpoints drop well down into the 50s(F), look for lows down into
the lower to mid 50s(F) across central Kansas to near 60F closer
to the Oklahoma border. As the cooler air mass settles into
western Kansas, highs can be expected to reach only up into the
70s(F) across much of central and southwest Kansas Tuesday
afternoon.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 425 AM CDT MON JUL 14 2014

For Tuesday, the cold upper trough will have moved into the
Mississippi Valley with northwest flow on the backside of the trough
across the Central Plains. Some disturbances in the flow will give
increasing chances for showers and isolated thunderstorms from
Tuesday afternoon into Wednesday morning. Another shortwave trough
will then dig across the Central Plains on Wednesday and Thursday
morning bringing widespread showers, isolated thunderstorms, and
some moderate rainfall potential. The storms will then end as the
upper trough moves out of Kansas by Thursday afternoon. More
thunderstorms are back in the forecast for the Weekend as a northern
branch shortwave trough moves across the Plains.

As for temperatures, on Tuesday, highs will be fairly cool and in
the mid to upper 70s. Highs on Wednesday look the coolest with only
60s expected, with thick clouds and widespread rain, except low to
mid 70s across the far southwest corner around Elkhart. Highs
rebound on Thursday with 70s, then climb into the 80s for Friday,
around 90 on Saturday, and low to mid 90s on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1200 PM CDT MON JUL 14 2014

A few thunderstorms may develop in the vicinity of KGCK and KDDC
through this evening as a cold front pushes southward across the
area. These storms may produce brief MVFR cigs/vsbys. Otherwise,
VFR conditions will prevail at all TAF sites through early Tuesday
morning. Winds will turn northeasterly 15 to 25kt this afternoon
as a cold front moves southward across western Kansas. Winds will
then subside tonight while becoming more easterly as surface high
pressure shifts southward out of the Northern Plains into Kansas
behind the departing front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  78  56  67 /  30  30  60  70
GCK  58  78  56  68 /  30  40  70  70
EHA  60  80  60  76 /  40  40  60  60
LBL  60  78  59  71 /  40  40  70  70
HYS  55  75  56  68 /  10  20  60  60
P28  58  78  59  71 /  40  20  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...Kruse
AVIATION...JJohnson
Hazardous weather outlook, Jul 14, 3:46 AM MDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT MON JUL 14 2014

KSZ030-031-043>046-061>066-074>081-084>090-151145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT MON JUL 14 2014 /346 AM MDT MON JUL 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON, ESPECIALLY
SOUTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO LARNED. THESE STORMS
COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH
AS 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A GOOD CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
TUESDAY INTO WEDNESDAY AND EARLY THURSDAY. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 1 PM AND 7 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Jul 14, 11:09 AM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 PM CDT MON JUL 14 2014

KSZ061-141815-
HAMILTON-
1109 AM MDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 1108 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF COOLIDGE...MOVING SOUTHEAST
AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3827 10195 3827 10186 3810 10156 3775 10189
      3814 10206 3817 10205
TIME...MOT...LOC 1709Z 310DEG 43KT 3817 10190

12
Local storm report, Jul 14, 11:54 AM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1254 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             7 NNE COOLIDGE          38.14N 101.96W
07/14/2014  E1.75 INCH       HAMILTON           KS   EMERGENCY MNGR

&&

LRUTHI
Special weather statement, Jul 14, 12:13 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
113 PM CDT MON JUL 14 2014

KSZ061-074-075-141915-
GRANT-HAMILTON-STANTON-
113 PM CDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...SOUTHWESTERN
GRANT AND STANTON COUNTIES...

AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SYRACUSE...MOVING SOUTH AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3783 10156 3740 10152 3740 10203 3791 10204
      3796 10182
TIME...MOT...LOC 1813Z 345DEG 48KT 3784 10190

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:09 AM MDTSpecial Weather StatementDDCHamilton66 min
Jul 14, 11:34 AM MDTSevere Thunderstorm WarningDDCHamilton41 min
Jul 14, 12:13 PM MDTSpecial Weather StatementDDCStanton62 min
Jul 14, 1:14 PM MDTSevere Thunderstorm WarningDDCMorton, Stanton61 min
Jul 14, 2:15 PM MDTSevere Thunderstorm WarningDDCMorton, Stevens45 min
Jul 14, 2:20 PM MDTSpecial Weather StatementDDCPratt40 min
Jul 14, 3:16 PM MDTSevere Thunderstorm WarningDDCBarber, Comanche, Pratt44 min
Jul 14, 3:22 PM MDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade53 min
Jul 14, 3:31 PM MDTSevere Thunderstorm WarningDDCPratt44 min
Jul 14, 3:59 PM MDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.